Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Morristown, TN

May 15, 2004Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 15, 2004, 5:30 PM EDT for Greene County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2004, 5:30 PM EDT (21:30 UTC)
Expired
May 15, 2004, 6:15 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Greene County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS54 KMRX 152130
SVRMRX
TNC059-152215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT SAT MAY 15 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE

* UNTIL 615 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHEAST OF JEAROLDSTOWN
  TO GREENEVILLE...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TUSCULUM AROUND 535 PM EDT
  CHUCKY AROUND 550 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3634 8291 3610 8307 3601 8296 3623 8265
          3643 8263 3645 8271

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:50 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 15, 2:50 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT SAT MAY 15 2004

.SHORT TERM (TONIGHT AND SUNDAY)...THUNDERSTORMS FORMING OVER THE
CUMBERLAND PLATEAU THIS AFTERNOON AS THE ATMOSPHERE DESTABILIZES
WITH THE APPROACH OF A COLD FRONT. AHEAD OF THE FRONT...SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP...MOVING ACROSS THE TENNESSEE
VALLEY THIS EVENING. THE FRONT WILL WEAKEN AND UPPER SUPPORT
DIMINISHES AS IT MOVES INTO EAST TENNESSEE. THE FRONT IS EXPECTED TO
STALL OVER THE AREA BY SUNDAY MORNING...THEN SLOWLY LIFT NORTH. WITH
FRONTAL BOUNDARY REMAINING OVER THE AREA...WE WILL SEE CONTINUED
SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AND SUNDAY.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...A MOIST AND UNSTABLE
AIRMASS WILL REMAIN ACROSS THE FORECAST AREA THROUGHOUT NEXT WEEK...
AS HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST WITH ZONAL FLOW ALOFT.
AS A RESULT...THINK THAT DIURNALLY-DRIVEN ISOLATED CONVECTION WILL
CONTINUE EACH DAY. ANOTHER WEAK COLD FRONT WILL SLOWLY MOVE TOWARD
THE FORECAST AREA ON TUESDAY...BUT IT SHOULD BECOME STATIONARY
ACROSS THE OHIO RIVER VALLEY WITH THE UPPER-LEVEL FLOW REMAINING
ZONAL. YET ANOTHER WEAK COLD FRONT WILL APPROACH THE FORECAST AREA
ON FRIDAY...BUT WILL LIKELY STALL-OUT OVER THE OHIO RIVER VALLEY AS
WELL.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   63  78  62  82 /  60  40  40  30
KNOXVILLE, TN     62  76  61  80 /  60  40  30  30
BRISTOL, TN       59  75  58  80 /  60  40  30  30
OAK RIDGE, TN     61  76  60  79 /  60  40  30  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, May 15, 4:30 AM EDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 AM EDT SAT MAY 15 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-161000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
430 AM EDT (330 AM CDT) SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A WEAKENING COLD FRONT WILL MOVE INTO THE REGION LATE TODAY AND
TONIGHT PRODUCING LIKELY CHANCES OF SHOWERS AND THUNDERSTORMS.  SOME
OF THE STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS UP TO 40 MPH...
SMALL HAIL...HEAVY RAINS...AND FREQUENT LIGHTNING.  ANY OUTSIDE
ACTIVITIES WILL NEED TO MONITOR CLOSELY THE DEVELOPMENT OF STORMS...
ESPECIALLY LATE THIS AFTERNOON AND TONIGHT.

HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

A WEAKENING FRONT WILL REMAIN NEARLY STATIONARY OF THE AREA SUNDAY
AND MONDAY PRODUCING A CHANCE OF SHOWERS AND THUNDERSTORMS.  ISOLATED
STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE AFTERNOON
AND EVENING HOURS.

HOWEVER...AT THIS TIME NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:21 PM EDTFlash Flood WarningMRXCarter3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.